On behalf of my sister, while now 36yr old: for 20 yrs she has had almost constant problems with sores on her face. Only on her face. They seem somewhat like cold sores except all over the face. We know that nerves and stress and illness will exacerbate them. Occasionally they will clear, but never for long and they always come back. It looks like she picks at her face but she does not. When they clear, her complextion is quite nice and there is no scaring.
She has tried everything. Retin A, Protopic, Minocin, Tetracycline, diet restrictions and hormones (some temporary success), steroid creams and Accutane. Accutane actually worked for awhile and then stopped. Her one pregnancy also cleared the skin up at first, before it worsened terribly at term. As a phamacist, I have never seen this kind of thing before and am wondering if anyone else has. Her Dr is going to try acyclovir next just to see what happens.
Maybe it is a strange, large scale cold sore condition? CAN COLD SORES PRESENT ALL OVER THE FACE? Any suggestions? Has anyone seen this type of non-psoriasis, non-acne type of facial sore before? any input or links in researching this would be welcome. Thanks. Dave
No, you actually can't get cold sores all over the face.
I have not examined your sister, so of course I can't make a sure diagnosis. However, given your description, I would be willing to bet that does indeed traumatize her face--rub, pick, scratch, or whatever--whether she admits doing so or not. Although this is aggravated by stress, it is actually a form of obsessive-compulsive disorder. Medications which help this include Celexa and Paxil. When I see patients with this disorder, and it is not rare, I attempt to refer them to psychiatrists skilled in treating it. I explain that it is a biological problem alleviated by medication, that it is not "all in the head." I must say that my success in getting patients to visit psychiatrists for this is very poor; they resist the idea and refuse. Very likely your sister may do the same. Still, I think it's worth suggesting, perhaps with the corroboration of a dermatologist.
Hi Dave - I have recently had erysipelas, which is caused by a staph infection, which affected only my face. It looked as if I had multiple herpes lesions, was bright red and burning. It starts on my nose and then goes up to the forehead and then eyes and cheeks. I had this 8 yrs ago and it was then wrongly diagnosed variously as Sweet's Disease, herpes or impetigo. This time, luckily my gastro saw it when I was admitted to hospital (one gets a fever with this conditon, much like flu)and as he had worked extensively with infectious diseases, including leprosy, he knew immediately it was erysipelas. A biopsy of my skin confirmed the diagnosis. The only treatment is antibiotics - I had erythromicin as I am allergic to penicillin. The lesions got better after about a week and I am now left with no scarring, just a pinkish tone where the sores were. This is only grasping at straws for your sister, but it is such a rare condition that even the first dermatologist I saw thought it was Sweet's. I have read that erysipelas can return frequently, but in my case guess I have been lucky and there has been 8 years in between attacks. You might ask your sister to see a dermatologist, preferably at a major academic teaching hospital.
Good luck. Liz.
It sounds like possibly a case of impetigo to me. This is a staph infection if memory serves me correctly. I understand it can reoccur as you reinfect yourself with the bacterial infection through your jewelry, bedding, make-up, brush's. Though I can't believe a Dr. would miss it.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.